Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
133 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction
  • question-icon

    How can chronic diarrhea be treated?

I m a female, 70 years, caught a virus, took antibiotics, lost my cat suddenly, all in the time frame of 3 days, and came down with diarrhea, mucus and some blood, and just watery and cant get rid of. the dr. put me on methronidazole, 250 mg. every 8 days. the mucus and blood has stopped, still got 4 days of pills left. I still have some looseness but nothing like before.
Mon, 12 Jun 2017
Report Abuse
General & Family Physician 's  Response
Hello,

Antibiotic use is associated with alteration in intestinal flora. In your case, this is clinically expressed with watery diarrhea. The presence of mucous and blood are referring for a possible inflammatory bowel disease. Metronidazole is an antibiotic treating gram negative bacteria and protozoa infection of the intestines. You should add probiotics to stabilize intestinal flora as well.

Watery diarrhea is associated with loss of fluids. Take oral rehydration salts (ORS) to replace the lost fluids and electrolytes. Tasectan or Pepto-Bismol will help to stop diarrhea. Can take them over-the-counter. It will take a few more days until the diarrhea is totally subsided. Increase fluids intake. BRAT diet can help (banana, rice, apple sauce, toast). Have light meals with chicken soup.

Finish the rest of pills and take probiotics, Tasectan or Pepto-Bismol and ORS as suggested. If still no improvement, consult further with your physician as you might need culture of stool and other image studies.

Hope I have answered your query. Let me know if I can assist you further.

Regards,
Dr. Albana Sejdini
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in

doctor1 MD

I had diarrhea for 6 and 1/2 days and was being ignored by my nursing home doctor. At the hospital they said it was due to overmedication of...